Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 72, NWS Amarillo, TX

August 11, 2011Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 11, 2011, 7:16 PM CDT for Randall County, Texas. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2011, 7:16 PM CDT (00:16 UTC)
Expired
Aug 11, 2011, 8:00 PM CDT
In force
44 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

County Randall County, TX

The radar

The Amarillo radar (KAMA), 54 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 7:16 PM CDTTSTM WND GST 609 Sse Umbarger, TXLOST POWER
Aug 11, 7:20 PM CDTTSTM WND GST 709 Sse Umbarger, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2011-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2011-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
2291 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

228 
WUUS54 KAMA 120016
SVRAMA
TXC381-120100-
/O.NEW.KAMA.SV.W.0072.110812T0016Z-110812T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
716 PM CDT THU AUG 11 2011

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDALL COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 800 PM CDT

* AT 715 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 17 MILES SOUTHWEST OF
  CANYON...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CANYON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3475 10208 3475 10217 3484 10217 3514 10189
      3486 10164 3474 10188 3474 10197 3475 10198
      3474 10208
TIME...MOT...LOC 0016Z 235DEG 20KT 3476 10204

$$

JACKSON
3 follow-up statements
757 
WWUS54 KAMA 120024
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
724 PM CDT THU AUG 11 2011

TXC381-120100-
/O.CON.KAMA.SV.W.0072.000000T0000Z-110812T0100Z/
RANDALL TX-
724 PM CDT THU AUG 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR RANDALL COUNTY...

AT 719 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING 
60 MPH WINDS 9 MILES SOUTH SOUTHEAST OF UMBARGER. THIS STORM IS 
CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS 
STORM WAS LOCATED 16 MILES SOUTHWEST OF CANYON...MOVING NORTHEAST AT 
25 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THIS STORM IS CAPABLE OF PRODUCING DESTRUCTIVE WINDS WHICH MAY CAUSE 
DAMAGE TO PROPERTY OR PERSONAL INJURY.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3475 10208 3475 10217 3484 10217 3514 10189
      3486 10164 3474 10188 3474 10197 3475 10198
      3474 10208
TIME...MOT...LOC 0023Z 236DEG 21KT 3479 10204

$$

JACKSON
467 
WWUS54 KAMA 120041
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
741 PM CDT THU AUG 11 2011

TXC381-120100-
/O.CON.KAMA.SV.W.0072.000000T0000Z-110812T0100Z/
RANDALL TX-
741 PM CDT THU AUG 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR RANDALL COUNTY...

AT 732 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING 
70 MPH WINDS 9 MILES SOUTH SOUTHEAST OF UMBARGER. THIS STORM IS 
STILL CAPABLE OF PRODUCING DESTRUCTIVE WINDS UP TO 70 MPH.  THIS 
STORM WAS LOCATED 12 MILES SOUTH OF CANYON...MOVING NORTHEAST AT 25 
MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

DESTRUCTIVE WINDS CAN BE EXPECTED. IF YOU CANNOT GET UNDERGROUND...GO
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS.

MOTORISTS ALONG INTERSTATE 27 WILL ENCOUNTER STRONG WINDS  AND VERY 
HEAVY RAIN. FIND SUBSTANTIAL SHELTER NOW BUT DO NOT PARK UNDER 
OVERPASSES OR BRIDGES AS THIS WILL OBSTRUCT TRAFFIC FOR EMERGENCY 
VEHICLES.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3479 10208 3491 10204 3511 10186 3486 10164
      3474 10188 3474 10197 3475 10198
TIME...MOT...LOC 0040Z 239DEG 20KT 3482 10195

$$

JACKSON
554 
WWUS54 KAMA 120052
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
752 PM CDT THU AUG 11 2011

TXC381-120102-
/O.EXP.KAMA.SV.W.0072.000000T0000Z-110812T0100Z/
RANDALL TX-
752 PM CDT THU AUG 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR RANDALL COUNTY WILL EXPIRE AT
800 PM CDT...

AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3479 10208 3491 10204 3511 10186 3486 10164
      3474 10188 3474 10197 3475 10198
TIME...MOT...LOC 0052Z 239DEG 20KT 3485 10188

$$

JACKSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 6:42 PM CDT, 34 minutes earlier.

Area forecast discussion, Aug 11, 6:42 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
642 PM CDT THU AUG 11 2011

.AVIATION...
A FEW CONCERNS FOR THIS TAF CYCLE. FIRST AND FOREMOST IS THE
POTENTIAL FOR CONVECTION THIS EVENING. KEPT CB REMARKS AT ALL
TERMINALS THROUGH 08Z...BUT THINK KAMA HAS THE BEST SHOT OF SEEING
A DIRECT IMPACT. WENT AHEAD AND INSERTED A TEMPO GROUND FOR
THUNDERSTORMS BETWEEN 01 AND 04Z AT KAMA. MVFR VSBYS AND GUSTY WINDS
IN EXCESS OF 40 KT WILL BE POSSIBLE. SECOND CONCERN WILL BE THE
POTENTIAL FOR LOW CIGS OVERNIGHT. MOISTURE DOES NOT LOOK TO BE AS
DEEP AS THIS MORNING AND THERE WERE ONLY SHORT PERIODS OF MVFR CIGS.
THEREFORE...WENT SLIGHTLY MORE OPTIMISTIC AND INCLUDED SCT020 AT ALL
TERMINALS AFTER 08Z. IF ANY CIG RESTRICTIONS DO DEVELOP...EXPECT THEM
TO BE RELATIVELY SHORT-LIVED /2-3 HOURS/. A COLD FRONT WILL APPROACH
FROM THE NORTH TOMORROW AFTERNOON...WHICH SHOULD LEAD TO ANOTHER
ROUND OF THUNDERSTORMS. INSERTED CB REMARKS AT ALL THREE TERMINALS
FOR NOW AS CONFIDENCE IS TOO LOW TO MENTION ANY SPECIFIC IMPACTS THIS
FAR OUT. COLD FRONT LOOKS TO MOVE THROUGH KGUY AND KDHT AFTER 21Z SO
INCLUDED A WIND SHIFT IN THE TAFS. THE FRONT SHOULD HANG UP NORTH OF
KAMA THROUGH THIS CYCLE.

JACKSON

&&

.PREV DISCUSSION... /ISSUED 342 PM CDT THU AUG 11 2011/

DISCUSSION...
MAIN FORECAST CONCERNS WILL BE SHOWERS AND STORMS THROUGH THE EARLY
PART OF NEXT WEEK.

OUTFLOW FROM MORNING CONVECTION HAS KEPT FRONT FROM RETREATING
FURTHER BACK TO THE NORTH TODAY. HOWEVER...JET STREAK AT 250MB ALONG
WITH A SHORTWAVE TROUGH MOVING THROUGH THE AREA HAS LED TO SHOWERS
AND THUNDERSTORMS REDEVELOPING THIS AFTERNOON. THUNDERSTORMS HAVE
DEVELOPED ON THE HIGHER TERRAIN OF NEW MEXICO AND SHOULD SPREAD
EASTWARD THROUGH THE AFTERNOON/EVENING. LATEST SPC MESOANALYSIS SHOWS
SBCAPES HAVE INCREASED TO AROUND 2500 J/KG WITH DCAPES RUNNING ABOUT
1000 TO 1500 J/KG. A FEW STRONG TO POSSIBLY SEVERE WIND GUSTS AND
LARGE HAIL WOULD BE POSSIBLE UNDERNEATH THE STRONGEST CORES. HEAVY
RAINFALL COULD ALSO MATERIALIZE AS PWATS CLIMB TO 1.3 TO 1.4
INCHES...WHICH IS WELL ABOVE NORMAL FOR THIS TIME OF YEAR. WILL
CARRY 20 TO 30 POPS THROUGH 12Z.

WARMER TEMPERATURES ARE ANTICIPATED ON FRIDAY IN ADVANCE OF THE NEXT
COLD FRONT. LOWER 90S IN THE NORTHWEST TO NEAR 100 IN THE SOUTHEAST
LOOK REASONABLE. KEPT SOME LOW POPS BETWEEN 12Z AND 18Z TOMORROW AS
CONVECTIVE OUTFLOW AND THE LLJ COULD KEEP ACTIVITY GOING INTO THE
MORNING HOURS. THUNDERSTORMS WILL DEVELOP AGAIN TOMORROW AFTERNOON
AND EVENING WITH NORTHWEST FLOW ALOFT PREVAILING AND A COLD FRONT
ENTERING THE AREA. THE INHERITED 30 TO 40 POPS ACROSS THE AREA FOR
FRIDAY NIGHT REMAIN VALID. DAMAGING WINDS WOULD BE POSSIBLE IF
THUNDERSTORMS ARE ABLE TO DEVELOP INTO A CONVECTIVE COMPLEX.

SATURDAY WILL BE A FEW DEGREES COOLER DUE TO INCREASED CLOUD COVER
BEHIND THE FRONT. TEMPS SHOULD RANGE FROM THE MID 80S IN THE
NORTHWEST TO MID 90S...AND MAY BE ACTUALLY OVERDONE IF CLOUD COVER
HANGS TOUGH. POST FRONTAL UPSLOPE WITH CONTINUED NORTHWEST FLOW
ALOFT WILL BRING ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS.

UPPER LEVEL RIDGE WILL ATTEMPT TO SHIFT EASTWARD LATE INTO THE
WEEKEND. UPPER LEVEL FLOW BECOMES MORE SOUTH SOUTHWESTERLY WITH UPPER
LEVEL IMPULSE MOVING NORTHWEST OF THE FORECAST AREA. TAPERED POPS ON
SUNDAY FROM 30 IN THE NORTHWEST/NORTH TO AROUND 15 IN THE FAR
SOUTHEAST.

INTO EARLY NEXT WEEK...UPPER LEVEL RIDGE WILL REMAIN NEARBY. NO POPS
ARE IN THE FORECAST BEYOND MONDAY NIGHT. HOWEVER...ISOLATED ACTIVITY
DUE TO DAYTIME HEATING COULD DEVELOP UNDERNEATH THE UPPER RIDGE BUT
DO NOT BELIEVE IT IS WORTH A MENTIONABLE POP ATTM. AFTER SLIGHTLY
COOLER TEMPS OVER THE WEEKEND...AFTERNOON HIGHS WILL WARM BACK UP
INTO THE MID/UPPER 90S. MEX NUMBERS WERE GENERALLY ACCEPTED DURING
THIS TIME.

FIRE WEATHER...
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED THROUGH
THE FORECAST PERIOD.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

13/03
Hazardous weather outlook, Aug 11, 3:17 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
317 PM CDT THU AUG 11 2011

OKZ001>003-TXZ001>020-120830-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
317 PM CDT THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
THROUGH TONIGHT. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL BEING THE PRIMARY THREATS ALONG WITH LOCALLY HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
THROUGH MONDAY NIGHT. A FEW STORMS THAT DEVELOP MAY BECOME SEVERE
FRIDAY AND FRIDAY NIGHT...WITH DAMAGING WIND BEING THE PRIMARY
THREAT ALONG WITH LOCALLY HEAVY RAIN. SOME STORMS THAT FORM SATURDAY
THROUGH MONDAY NIGHT MAY BECOME STRONG...WITH GUSTY WINDS TO AROUND
50 MPH BEING THE PRIMARY THREAT ALONG WITH LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE
LIMITED ACTIVATION THROUGH TONIGHT.

GOEHRING

In the hours before

Special weather statement, Aug 11, 6:59 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
659 PM CDT THU AUG 11 2011

TXZ017-120045-
RANDALL TX-
659 PM CDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT FOR RANDALL COUNTY.

AT 656 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 27 MILES SOUTHWEST OF CANYON...OR
ABOUT 21 MILES SOUTHEAST OF HEREFORD...MOVING NORTHEAST AT 30 MPH.

PEA SIZE HAIL AND WINDS UP TO 55 MPH ARE POSSIBLE.

MOTORISTS TRAVELING ALONG INTERSTATE 27 WILL ENCOUNTER STRONG WINDS
AND VERY HEAVY RAIN. SLOW DOWN TO AVOID HYDROPLANING. BE PREPARED
FOR STRONG CROSS WINDS.

JACKSON

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:33 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.